Alert archive / Mississippi / Wind Chill Advisories in 2014

Wind Chill Advisory 1, NWS Memphis, TN

January 4, 201420 counties in Tennessee; 22 counties in Mississippi; 12 counties in Arkansas

NWS Memphis, TN issued this wind chill advisory at Jan 4, 2014, 2:30 PM CST for 20 counties in Tennessee; 22 counties in Mississippi; 12 counties in Arkansas. It took effect at Jan 5, 2014, 6:00 PM CST. It was in force for 42 hr.

The area

The counties it named.

The facts

Issued
Jan 4, 2014, 2:30 PM CST (20:30 UTC)
In effect from
Jan 5, 2014, 6:00 PM CST
Expired
Jan 7, 2014, 12:00 PM CST
In force
42 hr
Issued by
NWS Memphis, TN
All 54 counties

Clay County, AR, Craighead County, AR, Crittenden County, AR, Cross County, AR, Greene County, AR, Lawrence County, AR, Lee County, AR, Mississippi County, AR, Phillips County, AR, Poinsett County, AR, Randolph County, AR, St. Francis County, AR, Alcorn County, MS, Benton County, MS, Calhoun County, MS, Chickasaw County, MS, Coahoma County, MS, DeSoto County, MS, Itawamba County, MS, Lafayette County, MS, Lee County, MS, Marshall County, MS, Monroe County, MS, Panola County, MS, Pontotoc County, MS, Prentiss County, MS, Quitman County, MS, Tallahatchie County, MS, Tate County, MS, Tippah County, MS, Tishomingo County, MS, Tunica County, MS, Union County, MS, Yalobusha County, MS, Carroll County, TN, Chester County, TN, Crockett County, TN, Decatur County, TN, Dyer County, TN, Fayette County, TN, Gibson County, TN, Hardeman County, TN, Hardin County, TN, Haywood County, TN, Henderson County, TN, Henry County, TN, Lake County, TN, Lauderdale County, TN, Madison County, TN, McNairy County, TN, Obion County, TN, Shelby County, TN, Tipton County, TN, Weakley County, TN

The radar

The Memphis radar (KNQA), 41 km from the middle of the area, began a volume at 20:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KBYH), launched 12:00Z, 8.5 hours before the alert went out and 55 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2014-01-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2014-01-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 356 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1480 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
356 m²/s²
0-3 km storm-relative helicity
374 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind chill advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this wind chill advisory went out at Jan 4, 2:13 PM CST, 17 minutes earlier.

Area forecast discussion, Jan 4, 2:13 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
213 PM CST SAT JAN 4 2014

.DISCUSSION...

...ARCTIC AIR WILL CHILL THE MIDSOUTH EARLY THIS WEEK...

MODELS HAVE TRENDED AWAY FROM THE BETTER SNOW CHANCES ACROSS THE
REGION IN THE SHORT TERM...AND ALL SEEM TO HAVE LOCKED INTO THAT
SOLUTION...THEREFORE ADJUSTED THE FORECAST ACCORDINGLY AND
UPGRADED THE WATCH AREAS TO WARNING WHERE MODERATE SNOWFALL
POTENTIAL STILL EXISTS AT A HIGHER PROBABILITY...AND WHERE IT IS
LOWER UPGRADED THE WATCH TO AN ADVISORY. ISSUED WIND CHILL
ADVISORY FOR ENTIRE AREA...THOUGH IT IS TIERED IN A NORTH SOUTH
CONIFGURATION AS THE COLDER AIR AND WINDS WILL TAKE LONGER TO GET
TO SOUTHERN HALF OF THE FORECAST AREA. ABOVE AVERAGE CONFIDENCE IN
THE FORECAST THROUGH THE SHORT TERM PERIOD.

TONIGHT THROUGH TUESDAY...

SFC HIGH MOVES EAST OFF THE SE ATLC COAST...AS LOW PRESSURE
DEVELOPS ACROSS THE RED RIVER VALLEY ALONG THE OK/TX BORDER THIS
AFTERNOON. SOUTHERLY WINDS AHEAD OF THIS LOW WILL PULL GULF
MOISTURE NORTH AND THIS IS VERY EVIDENT ON THE CURRENT SAT WITH
CLOUDS BLOSSOMING ACROSS ARKANSAS AND 40 DEWPTS STARTING TO MOVE
INTO THE WESTERN PORTIONS OF THE STATE. PRECIP SHOULD START TO
DEVELOP TONIGHT ACROSS ARKANSAS AND SLOWLY SPREAD EAST AS THE
ARCTIC FRONT GETS SHOVED SOUTH AND EAST. THE LOW WILL TAKE A
SLIGHTLY MORE WESTERLY TRACK THAN WAS THOUGHT YESTERDAY AND THIS
WILL SLOW THE INTRUSION OF COLD AIR INTO THE REGION BY ABOUT 6 OR
9 HOURS...CREATING THE ALTERATION TO THE FORECAST WITH LESEER SNOW
AMOUNTS ACROSS MUCH OF THE FORECAST AREA. EVEN THOUGH THE COLD AIR
MOVES SLOWER INTO THE REGION DUE TO THE TRACK...THE FRONT WILL
MOVE QUICKLY THROUGH THE REGION SUNDAY AFTERNOON WILL ARCTIC AIR
SPILLING FAST ACROSS THE MIDSOUTH WITH RAPIDILY DROPPING TEMPS.
BEST SNOW CHANCES STAY ALONG THE FAR NORTHERN COUNTIES OF THE AREA
WHERE WARNING AND ADVISORY IS IN EFFECT...REST OF AREA WILL LIKELY
SEE LESS THAN AN INCH OF SNOW...AND SMALL AMOUNT OF SLEET POSSIBLE
AS PRECIP CHANGES OVER TO FROZEN. GUSTY NORTHERLY WINDS WILL
DEVELOP BEHIND THE FRONT...AND MID LEVEL DRY OUT QUICKLY BRINGING
AND END TO THE PRECIP FAST SUNDAY EVENING. FLASH FREEZE CONCERNS
WITH SLICK ROADS WILL NEED TO BE WATCHED OUT FOR...THOUGH WINDS
MAY HELP DRY OUT ROADWAYS SOME.

THE COLDEST AIR IN OVER 15 YEARS WILL ENTER THE REGION LATE SUNDAY
AND GRIP THE REGION THROUGH TUESDAY. TEMPS WILL DROP INTO SINGLE
DIGITS FOR MANY BY MONDAY MORNING...AND STRUGGLE TO RISE MUCH AT
ALL BEYOND THE LOWER TEENS FOR MOST. WIND CHILLS WITH THE GUSTY
WINDS WILL DROP BELOW ZERO AND FOR PART OF THE NORTHERN HALF OF
THE FORECAST AREA WILL NEAR -10 TO -15 PRETTY EASY. CLEAR SKIES
AND DRY CONDITIONS WILL PREVAIL THROUGH TUESDAY. -ABS

WEDNESDAY THROUGH FRIDAY...

OVERRUNNING PATTERN SETS UP OVER THE RETREATING ARCTIC AIRMASS
WITH PRECIP CHANCES INCREASING. A WINTRY MIX WILL BE POSSIBLE
ACROSS NORTHERN AREAS WEDNESDAY THROUGH THURSDAY MORNING WITH
CHANCES FOR RAIN ELSW. ENOUGH WARMING OCCURS FOR ONLY RAIN BY MID
MORNING THURSDAY THROUGH FRIDAY. -SJM

.AVIATION...

18Z TAFS

IMPORTANT CHANGES TO THE PREVIOUS SET OF TAFS INCLUDE THE
INTRODUCTION OF RA/SN TOWARDS THE END OF THE PERIOD AND 5-10 KT
LESS WIND SHEAR. VFR CONDITIONS WILL CONTINUE THROUGH THE FIRST
HALF OF THE TAF PERIOD WITH CIGS DECREASING TO MVFR BY 03Z AT
JBR...5Z AT MEM AND TUP AND...6Z AT MKL. RAIN WILL BEGIN AN HOUR
OR SO AFTER MVFR CIGS MOVE IN AT ALL SITES. THE CHANGEOVER TO SNOW
LOOKS TO BE DELAYED A BIT IN LATEST GUIDANCE. SO WILL KEEP ALL
PRECIPITATION RA THROUGH 14Z AT JBR...15Z AT MEM AND 16Z AT MKL.
IFR CIGS ARE EXPECTED AT JBR...MEM AND MKL BEFORE SUNRISE.

GENERALLY SOUTHERLY WINDS WILL BE SUSTAINED 12-18 KTS AND GUSTS
IN THE 18-26 KT RANGE. DECREASE 10 10-15KT AND LESS GUSTY
OVERNIGHT. OVERNIGHT...WHEN WINDS ARE LIGHTEST AT THE
SURFACE...THE WIND SHEAR THREAT WILL BE GREATEST. WIND SHIFT IS
EXPECTED AT JBR PRIOR TO 18S.

&&

.PRELIMINARY POINT TEMPS/POPS...
MEM  39  51  10  14 /  60 100  20   0
MKL  34  48   6   8 /  50 100  30  10
JBR  36  45   6  10 /  90 100  20   0
TUP  33  51  12  16 /  30 100  40   0

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...WINTER STORM WARNING FROM 6 AM TO 9 PM CST SUNDAY FOR CLAY-
     GREENE-LAWRENCE-RANDOLPH.

     WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST TUESDAY FOR
     CLAY-CRAIGHEAD-GREENE-LAWRENCE-MISSISSIPPI-POINSETT-
     RANDOLPH.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST MONDAY FOR CRITTENDEN-
     CROSS-LEE AR-PHILLIPS-ST. FRANCIS.

MO...WINTER STORM WARNING FROM 6 AM TO 9 PM CST SUNDAY FOR DUNKLIN-
     PEMISCOT.

     WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST TUESDAY FOR
     DUNKLIN-PEMISCOT.

MS...WIND CHILL ADVISORY FROM 3 AM TO NOON CST MONDAY FOR ALCORN-
     BENTON MS-CALHOUN-CHICKASAW-COAHOMA-DESOTO-ITAWAMBA-
     LAFAYETTE-LEE MS-MARSHALL-MONROE-PANOLA-PONTOTOC-PRENTISS-
     QUITMAN-TALLAHATCHIE-TATE-TIPPAH-TISHOMINGO-TUNICA-UNION-
     YALOBUSHA.

TN...WINTER STORM WARNING FROM 6 AM TO 9 PM CST SUNDAY FOR LAKE-OBION.

     WIND CHILL ADVISORY FROM 6 PM SUNDAY TO 9 AM CST TUESDAY FOR
     CARROLL-CHESTER-CROCKETT-DECATUR-DYER-GIBSON-HAYWOOD-
     HENDERSON-HENRY-LAKE-LAUDERDALE-MADISON-OBION-TIPTON-
     WEAKLEY.

     WIND CHILL ADVISORY FROM 3 AM TO NOON CST MONDAY FOR FAYETTE-
     HARDEMAN-HARDIN-MCNAIRY-SHELBY.

     WINTER WEATHER ADVISORY FROM 8 AM TO 9 PM CST SUNDAY FOR CARROLL-
     DYER-GIBSON-HENRY-WEAKLEY.

&&
Hazardous weather outlook, Jan 4, 2:14 PM CST, 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
214 PM CST SAT JAN 4 2014

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-052215-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
214 PM CST SAT JAN 4 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED THIS PERIOD.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A WINTER STORM WARNING IS IN EFFECT FOR SUNDAY ACROSS NORTHEAST
ARKANSAS..THE MISSOURI BOOTHEEL...AND EXTREME NORTHWEST TENNESSEE. RAIN
WILL BEGIN TO CHANGE TO SNOW TOWARD LATE MORNING OR EARLY
AFTERNOON WITH ACCUMULATIONS NEARING 3 TO 5 INCHES.

LESSER SNOW ACCUMULATIONS...PRODUCING SLICK ROADWAYS ARE LIKELY
ACROSS NORTHWEST TENNESSEE ALONG THE KENTUCKY BORDER WHERE A
WINTER WEATHER ADVISORY IS IN EFFECT.

AN ARCTIC AIR MASS WILL SETTLE ACROSS THE MIDSOUTH SUNDAY NIGHT
THROUGH TUESDAY MORNING PRODUCING WIND CHILLS AROUND OR BELOW ZERO
ACROSS MUCH OF THE AREA.

A WINTRY MIX IS POSSIBLE WEDNESDAY MORNING INTO THURSDAY MORNING
ACROSS MAINLY EASTERN ARKANSAS...THE MISSOURI BOOTHEEL AND WEST
TENNESSEE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

ABS

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 2:30 PM CSTWinter Storm WarningMEGLake, Obion14 hr
Jan 4, 2:30 PM CSTWinter Weather AdvisoryMEGCarroll, Crockett, Dyer, Gibson, Henry, Lake and 3 more25 hr

Nearby

Wind Chill Advisories in Mississippi, 2014Wind Chill Advisories in Tennessee, 2014Wind Chill Advisories in Arkansas, 2014Every wind chill advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.